Skip Navigation
Skip to contents

ACC : Acute and Critical Care

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > Acute Crit Care > Volume 25(1); 2010 > Article
Case Report Multiple Organ Dysfunction Syndrome and Quadriplegia due to Acute Methamphetamine Intoxication: A Case Report
Oh Young Kwon, Jong Seok Lee, Han Sung Choi, Hoon Pyo Hong, Young Gwan Ko

DOI: https://doi.org/10.4266/kjccm.2010.25.1.33
Department of Emergency Medicine, College of Medicine, Kyung Hee University, Seoul, Korea. ygko@khu.ac.kr
  • 2,502 Views
  • 18 Download
  • 0 Crossref
  • 0 Scopus

Methamphetamine (MA) is an extremely addictive central nervous system stimulant. MA abuse has increased during the past three decades in Korea because it is cheap relatively and easily produced. Acute toxicity can occur via nasal insufflation, intravenous administration and ingestion of liquid formulations. The clinical manifestations include hypertension, tachycardia, hyperthermia, an altered mentality and seizure. Severe complications can occur such as pulmonary edema, rhabdomyolysis, disseminated intravascular coagulation and multiple organ dysfunction syndrome. This case report describes a previously healthy 40-year-old woman who presented to an emergency department with complaints of hyperthermia, an altered mentality and vomiting. This patient was diagnosed as acute MA intoxication by urine toxicology screening, and she showed a variety of clinical manifestations and complications. Physicians should suspect MA intoxication if a patient shows an unknown fever, an altered mentality and hypertension, and they should carefully manage these patients in the ICU.


ACC : Acute and Critical Care